Winter Storm, Bremer
- When
- April 5, 5:00 AM CST to 3:00 PM CST
- Where
- Bremer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.775, -92.318 (the zone’s center; the record gives no point)
A late season snow event took place over Iowa during the day on the 5th. Strong low pressure developed over Kansas on the 4th and advanced northeast into northwest Missouri by the early morning hours of the 5th.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A late season snow event took place over Iowa during the day on the 5th. Strong low pressure developed over Kansas on the 4th and advanced northeast into northwest Missouri by the early morning hours of the 5th. The low then moved east-southeast to be over southern Illinois by the evening of the 5th. A strong push of warm and relatively moist air took place ahead of the low, while cold air moved in on the back side of the surface low. Initially, precipitation with the system was in the form of rain showers and isolated thunderstorms. The airmass was unstable with showalter indices around -4 C. across the south half of the state. As the cold air settled southeast, the rain changed over to snow from the northwest with a brief period of ice pellets occurring during the changeover. Once the rain changed over to snow it became heavy with visibility reduced to one quarter of a mile or less at many locations. At the same time, northeast to north winds of 25 to 35 MPH with higher gusts accompanied the snow. Temperatures remained at or a little above freezing during the event, which limited the amount of blowing snow. During the late morning and early afternoon hours, a line of thunderstorms developed in the deformation band snow between Story City and Waterloo. Reports of snowfall rates of over 5 inches per hour were received. As the storms moved across Interstate 35 north of Story City, 3 inches of snow fell in a 30 minute period. This resulted in numerous accidents and subsequently a 18 mile long section of the interstate was closed for a period of 3 hours due to gridlock. The interstate was closed north of Story City to U.S. Highway 20. A band of 6 to 10 inches of snowfall took place in the thunderstorm area from near Boone in Boone County to Conrad in Grundy County. Some of the heavier snowfall totals included over 10 inches in Grundy County at Conrad, 10 inches in Hardin County at Eldora, 8 to 9 inches in Hamilton County at Jewell, and around 7 inches in Hardin County west of Iowa Falls, Hamilton County south of Williams, and in Boone County south of the Boone Airport. In addition to the numerous accidents caused by the heavy, wet snow, scattered power outages also occurred as the snow took down tree limbs in a few places.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 5, 2:33 AM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 333 AM CDT SUN APR 5 2009 .SHORT TERM /TODAY/... 1000 MB SFC LOW ON TRACK THIS MORNING AND WILL MOVE QUICKLY FROM NW MISSOURI INTO CENTRAL INDIANA BY THIS EVENING. THE CHANGEOVER TO SNOW IS OCCURRING ABOUT AS EXPECTED WITH THE RAIN/SNOW LINE ROUGHLY FROM KCIN TO KMCW AT 08Z. NOT MUCH WILL HAPPEN OVER SRN IOWA UNTIL DEFORMATION ZONE WRAPS SOUTH AND EAST AFTER DAYBREAK. HAVE NOTED A GENERAL DECREASE IN MODEL QPF...LIKELY TIED TO THE FACT THAT THE SYSTEM IS NO LONGER DEEPENING...AND IS EITHER GOING TO BE STEADY-STATE OR WEAKEN FURTHER AS IT PROGRESSES EAST. BUFKIT COBB TECHNIQUE SNOW TOTALS ALSO SHOWING SIMILAR REDUCTIONS. ON THE OTHER HAND...SOME INSTABILITY IS PRESENT IN THE DEF ZONE AS WITNESSED BY A LIGHTNING STRIKE OVER WESTERN IOWA JUST A FEW MINUTES AGO. SO THERE IS STILL A POSSIBILITY OF DECENT SNOW RATES FOR AT LEAST A SHORT TIME...THOUGH MODEL CROSS SECTIONS AND SOUNDINGS DO NOT SHOW ANY PROLONGED TAPPING OF THE DENDRITIC GROWTH ZONE. SO HAVE MADE DOWNWARD ADJUSTMENTS TO THE SNOW TOTALS...THOUGH NOT AS LOW AS THE COBB OUTPUT SUGGESTS. LIKEWISE...THE WINDS WILL NOT BE AS STRONG AS PREDICTED EARLIER. HOWEVER...DESPITE THE SLIGHTLY LOWER WINDS...THERE WILL STILL BE VSBY REDUCTIONS DUE TO THE FALLING WIND-BLOWN SNOW. DO NOT BELIEVE BLIZZARD CONDITIONS WILL BE MET HOWEVER...AND IN COLLABORATION WITH SURROUNDING OFFICES...WILL DOWNGRADE THE BLIZZARD WARNING TO A WINTER STORM WARNING. SNOW WILL TAPER OFF FROM WEST TO EAST AFTER 18Z. .LONG TERM /TONIGHT THROUGH SATURDAY/... LIGHT SNOW WILL LINGER SUNDAY NIGHT INTO MONDAY...ESPECIALLY IN OUR SOUTHEAST...AIDED BY A SECONDARY 500 MB SHORTWAVE MOVING OVERHEAD AROUND THE LARGER GYRE TO THE EAST. THE SHOT OF LIFT WITH THIS SHORTWAVE WILL SUPPORT THE LIGHT SNOW...BUT LACK OF MOISTURE WILL PREVENT ANYTHING BUT VERY LIGHT ADDITIONAL ACCUMULATIONS ONCE THE MAIN SYSTEM EXITS EARLY TONIGHT. HAVE ALSO LOWERED TEMPS MONDAY TO BELOW MOS ACROSS THE BOARD AS THE MODELS DO NOT SEEM TO BE RESOLVING EITHER THE SHOT OF COOLER SURFACE AIR REFLECTING THE SECONDARY SHORTWAVE...NOR THE CONTINUED CLOUD COVER WITH CAA ON MONDAY. IN ADDITION...ANY SNOW REMAINING MONDAY WILL ALSO HELP KEEP TEMPS DOWN. THE LINGERING LIGHT SNOW WILL MOVE OUT LATE MONDAY...WITH MAYBE JUST A FEW FLURRIES MONDAY NIGHT. TUESDAY/TUESDAY NIGHT A SFC RIDGE MOVES QUICKLY ACROSS THE AREA AHEAD OF THE NEXT DEVELOPING LOW IN SE CO/NE NM. GFS IS FASTER THAN THE OTHER MODELS WITH THIS PROGRESSION...AS IT HAS THE RIDGE PASSING TUESDAY EVENING WHILE THE ECMWF AND NAM BRING IT THROUGH OVERNIGHT TUESDAY NIGHT. THIS WILL HAVE AN EFFECT ON TEMPERATURES...AS THE LOCATION OF THE RIDGE AFTER DARK TUESDAY NIGHT WILL FAVOR RADIATIONAL COOLING WITH GOOD SUBSIDENCE PROVIDING MOSTLY CLEAR/CLEAR SKIES. THE SFC LOW OVER THE SWERN PLAINS WILL NOT EJECT TOWARD THE MIDWEST UNTIL WED NIGHT/THURS WHEN A MID/UPPER TROUGH WILL KICK IT OUT EASTWARD. GFS IS ONCE AGAIN FASTER THAN THE OTHER EXTENDED MODELS IN THIS REGARD...AND IS ALSO THE FURTHEST NORTH AS IT SPREADS PRECIP ACROSS OUR SOUTHERN HALF ON THURSDAY INTO THE EVENING. HOWEVER...THE GENERAL TREND WITH THIS SYSTEM THE PAST COUPLE OF NIGHTS HAS BEEN SLOWER AND SOUTHER WHICH WOULD TEND TO DISCOUNT THE GFS AND MAKE A MORE LIKELY SCENARIO PRECIP ONLY IN OUR FAR SOUTH LATE THURS. HAVE TRENDED POPS IN THAT DIRECTION BUT NOT TOO FAR IN THE INTEREST OF FORECAST CONSISTENCY AS WELL AS REMAINING UNCERTAINTY THAT FAR OUT. RIDGING AND QUIET WEATHER WILL THEN FOLLOW THROUGH THE END OF THE WEEK. && .AVIATION...05/06Z COMPLEX WEATHER SITUATION WITH VARIETY OF WINTER HEADLINES. HIGHEST IMPACTS WILL BE AT KMCW/KFOD/KALO WITH HIGHEST INTENSITY SNOWFALL...WINDS...AND LOWEST VSBYS EXPECTED OVERNIGHT INTO SUNDAY MORNING. THERE WILL BE A TRANSITION PERIOD OF RA/SN AND PERHAPS IP FROM NORTH TO SOUTH AT KALO/KDSM/KOTM BEFORE CHANGE TO ALL SNOW. SNOWFALL INTENSITY AND IMPACTS FROM BLSN WILL DIMINISH FROM MID AFTERNOON TO EARLY EVENING NW TO SE ACROSS CENTRAL IOWA. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING FOR ADAIR-ADAMS-CASS-DALLAS-JASPER-MADISON-MAHASKA- MARION-POLK-POWESHIEK-RINGGOLD-TAYLOR-UNION-WARREN. WINTER STORM WARNING UNTIL 7 PM CDT THIS EVENING FOR AUDUBON- BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO- CRAWFORD-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK- HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY- TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT. && SHORT TERM/AVIATION...MOYER LONG TERM...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 457 AM CDT SUN APR 5 2009 IAZ004>007-015>017-023>028-033>039-044>050-057-058-061200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- 457 AM CDT SUN APR 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A SIGNIFICANT WINTER STORM WILL AFFECT THE AREA TODAY. PERIODS OF MODERATE TO HEAVY SNOW WILL COMBINE WITH INCREASING NORTH WINDS TO PRODUCE HAZARDOUS CONDITIONS. THESE CONDITIONS WILL IMPROVE TONIGHT AS THE SNOW TAPERS OFF. A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY. HOWEVER...SNOWFALL REPORTS WOULD BE APPRECIATED. IAZ059>062-070>075-081-082-092-093-061200- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-TAYLOR-RINGGOLD- 457 AM CDT SUN APR 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WILL AFFECT THE AREA TODAY. LOCALLY MODERATE TO HEAVY SNOW WILL COMBINE WITH INCREASING NORTH WINDS TO PRODUCE POTENTIALLY HAZARDOUS CONDITIONS. THESE CONDITIONS WILL IMPROVE TONIGHT AS THE SNOW TAPERS OFF. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY. HOWEVER...SNOWFALL REPORTS WOULD BE APPRECIATED. IAZ083>086-094>097-061200- CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 457 AM CDT SUN APR 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT RAIN WILL CHANGE OVER TO SNOW TODAY. WHILE ONLY LIGHT ACCUMULATIONS ARE EXPECTED...THIS MIXED PRECIPITATION ALONG WITH INCREASING NORTH WINDS COULD MAKE TRAVEL DIFFICULT AT TIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY. HOWEVER...SNOWFALL REPORTS WOULD BE APPRECIATED. LEE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
145 AM CDT SUN APR 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 AM SNOW ESTHERVILLE 43.40N 94.83W
04/05/2009 M1.0 INCH EMMET IA EMERGENCY MNGR
ROADS ARE COVERED AND THERE IS CONSIDERABLE BLOWING SNOW.
&&
BMOYERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
532 AM CDT SUN APR 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 AM SNOW EMMETSBURG 43.11N 94.68W
04/05/2009 E2.0 INCH PALO ALTO IA LAW ENFORCEMENT
MAINLY ON GRASS. ROADS WET OR SLUSHY.
0512 AM SNOW POCAHONTAS 42.74N 94.67W
04/05/2009 E1.0 INCH POCAHONTAS IA LAW ENFORCEMENT
MAINLY ON GRASS.
0514 AM SNOW ESTHERVILLE 43.40N 94.83W
04/05/2009 E2.0 INCH EMMET IA LAW ENFORCEMENT
ROADS COMPLETELY COVERED.
0517 AM SNOW GARNER 43.10N 93.60W
04/05/2009 E0.5 INCH HANCOCK IA LAW ENFORCEMENT
MAINLY ON GRASS. ROADS WET.
0522 AM SNOW MASON CITY 43.15N 93.20W
04/05/2009 E0.5 INCH CERRO GORDO IA LAW ENFORCEMENT
MAINLY ON GRASS. ROADS A LITTLE SLUSHY.
&&
BMOYERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
540 AM CDT SUN APR 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM SNOW DENISON 42.02N 95.35W
04/05/2009 E2.8 INCH CRAWFORD IA LAW ENFORCEMENT
CRAWFORD COUNTY LAW ENFORCEMENT ESTIMATES 2.5 TO 3.0
INCHES OF SNOW AROUND THE COUNTY. ROADS ARE COVERED AND
TREACHEROUS WITH NEAR ZERO VISIBILITY IN HEAVY SNOW.
0521 AM SNOW ROCKWELL 42.98N 93.19W
04/05/2009 E1.0 INCH CERRO GORDO IA LAW ENFORCEMENT
CALHOUN COUNTY LAW ENFORCEMENT ESTIMATES ONE INCH OF SNOW
ON THE GROUND IN ROCKWELL. SNOW JUST STARTING TO STICK TO
ROADS.
0523 AM SNOW FORT DODGE 42.51N 94.18W
04/05/2009 E0.8 INCH WEBSTER IA LAW ENFORCEMENT
WEBSTER COUNTY LAW ENFORCEMENT REPORTS HALF AN INCH TO AN
INCH OF SNOW AROUND THE COUNTY. MODERATE SNOW FALLING AND
BLOWING WITH MOSTLY SNOW AND SLUSH COVERED ROADS.
&&
LEEPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
547 AM CDT SUN APR 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 AM SNOW ROCKWELL CITY 42.40N 94.63W
04/05/2009 E1.0 INCH CALHOUN IA LAW ENFORCEMENT
CALHOUN COUNTY LAW ENFORCEMENT ESTIMATES ONE INCH OF SNOW
ON THE GROUND IN ROCKWELL. SNOW JUST STARTING TO STICK TO
ROADS.
&&
LEEThe national radar mosaic for the moment the first event began.
18 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153284, 153285, 153286, 153287, 153288, 153289, 153290, 153291, 153292, 153293, 153294, 153295, 153296, 153297, 153298, 153299, 153300, 153301.